Severe Hyponatremia Due to Valproic Acid Toxicity

Ena Gupta, Ryan Kunjal, James D. Cury

Abstract


Hyponatremia is a very commonly encountered clinical entity with potentially dangerous effects and for which many precipitating factors have been identified. We present a case of valproic acid (VPA) overdose causing profound hyponatremia, with one of the lowest serum sodium levels ever documented in literature. A 54-year-old woman with hypothyroidism, hypertension and bipolar disorder presented with somnolence after intentionally ingesting 7,500 mg VPA. She was drowsy but easily arousable with no hemodynamic compromise and an unremarkable physical exam. There was no clinical suspicion for organic neurological or pulmonary disease, adrenal insufficiency or volume depletion. She was found to have a serum sodium of 99 mEq/L, low plasma osmolality (211 mOsm/kg H2O), and high urine osmolality (115 mOsm/kg H2O). Her urine sodium was 18 mEq/L. She was euthyroid (TSH: 3.06 mIU/L) and compliant with thyroxine replacement. She was admitted to the intensive care unit for close monitoring and VPA was withheld. Over 36 hours her VPA level fell from 59.3 mg/L to 22.8 mg/L, serum sodium steadily rose to 125 mEq/L and there was concomitant improvement in her mental status. At 72 hours, she was transferred for an inpatient psychiatric evaluation and her sodium level was 135 mEq/L. She luckily did not experience any seizures or decline in neurological function. The clinical presentation in this patient is consistent with the syndrome of inappropriate antidiuretic hormone secretion (SIADH) leading to a dramatic fall in sodium to a level of 99 mEq/L. Chronic VPA use has been associated with SIADH and chronic hyponatremia. Review of records in this patient from 1 year prior revealed that her last measured sodium level was 127 mEq/L. It is therefore most likely that our case is one of acute on chronic hyponatremia provoked by VPA overdose in the setting of chronic VPA use. Whilst our patient’s course was relatively benign, this case illustrates a rare consequence of VPA toxicity, which if unnoticed in another patient may be tragic.




J Clin Med Res. 2015;7(9):717-719
doi: http://dx.doi.org/10.14740/jocmr2219w

Keywords


Hyponatremia; Valproic acid overdose; Drug overdose

Full Text: HTML PDF
 

Browse  Journals  

 

Journal of Clinical Medicine Research

Journal of Endocrinology and Metabolism

Journal of Clinical Gynecology and Obstetrics

 

World Journal of Oncology

Gastroenterology Research

Journal of Hematology

 

Journal of Medical Cases

Journal of Current Surgery

Clinical Infection and Immunity

 

Cardiology Research

World Journal of Nephrology and Urology

Cellular and Molecular Medicine Research

 

Journal of Neurology Research

International Journal of Clinical Pediatrics

 

 
       
 

Journal of Clinical Medicine Research, monthly, ISSN 1918-3003 (print), 1918-3011 (online), published by Elmer Press Inc.                     
The content of this site is intended for health care professionals.
This is an open-access journal distributed under the terms of the Creative Commons Attribution-NonCommercial 4.0 International License, which permits unrestricted
non-commercial use, distribution, and reproduction in any medium, provided the original work is properly cited.
Creative Commons Attribution license (Attribution-NonCommercial 4.0 International CC-BY-NC 4.0)


This journal follows the International Committee of Medical Journal Editors (ICMJE) recommendations for manuscripts submitted to biomedical journals,
the Committee on Publication Ethics (COPE) guidelines, and the Principles of Transparency and Best Practice in Scholarly Publishing.

website: www.jocmr.org   editorial contact: editor@jocmr.org
Address: 9225 Leslie Street, Suite 201, Richmond Hill, Ontario, L4B 3H6, Canada

© Elmer Press Inc. All Rights Reserved.